Alert archive / Idaho / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 6, NWS Pocatello, ID

April 22, 2009Clark County, Jefferson County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Apr 22, 2009, 9:53 PM MDT for Clark County, Jefferson County, Idaho. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 22, 2009, 9:53 PM MDT (03:53 UTC)
Expired
Apr 22, 2009, 10:15 PM MDT
In force
22 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

Counties Clark County, ID, Jefferson County, ID

The radar

The Pocatello radar (KSFX), 109 km from the middle of the area, began a volume at 03:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 1:51 PM MDT, 8 hours 2 minutes earlier.

Area forecast discussion, Apr 22, 1:51 PM MDT, 8 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
151 PM MDT WED APR 22 2009

.SHORT TERM...TONIGHT THROUGH SATURDAY. THUNDERSTORMS JUST
DEVELOPING AT THIS HOUR WITH THREAT CONTINUING LATE TON. 500MB
FLOW TOPS OUT BELOW 50KT AND THUS DO NOT BELIEVE SEVERE WIND LEVEL
WILL BE REACHED. 500MB TROUGH LINGERS OVER THE GEM STATE TOMORROW
WITH EVEN MORE INSTABILITY AND STRONGER WIND OVER SOUTHEAST IDAHO.
EXPECT COLDER AFTERNOON HIGHS WITH THE INCREASED CLOUD COVER...BUT
TREND CONTINUES STRONGLY WITH ABUNDANT COLD AIR BEHIND THE FRONT
WHICH PASSES THROUGH THU NIGHT. AS SKIES CLEAR
SOMEWHAT...OVERNIGHT LOWS DROP STRONGLY WITH ALPINE BASIN LOWS IN
THE CENTRAL IDAHO MOUNTAINS BACK IN THE TEENS.

WIND WILL BE STRONG IN THE PREFRONT ZONE ON THU AND THU EVE.
TEMPERATURES ONLY LOOK COLD LONG ENOUGH IN ZONE 19 FOR A LOW
CONFIDENCE WINTER STORM WARNING LEVEL ACCUMULATION...AND DOESNT
START ACCUMULATING UNTIL THU NIGHT. SO WILL LEAVE ALONE FOR NOW.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY.
GFS KEEPS A TROF IN THE REGION THEN SHIFTS IT WEST LATE IN THE
PERIOD.  TEMPERATURES SHOULD REMAIN BELOW NORMAL IN THIS PATTERN.
THE GFS ACTUALLY DRIES IT OUT A BIT TUESDAY AND WEDNESDAY AS IT IS
MORE PROGRESSIVE WITH THE TROF AND HAS NORTHERLY FLOW ALOFT AND WITH
THE DRYING BY TUESDAY.  EUROPEAN KEEPS THE TROF AND THEN CLOSED
UPPER LOW WEST OF REGION THROUGH WEDNESDAY WITH MORE SOUTHWESTERLY
FLOW AND WETTER CONDITIONS.  AS HAS BEEN TREND RECENTLY...THE MODELS
HAVE LARGE DISAGREEMENT IN LATER PERIODS.  WITH THE UNCERTAINTY DID
NOT ALTER GRIDS ALL THAT MUCH AND KEPT IN NEAR CLIMATOLOGICAL
PRECIPITATION CHANCES.  SHOULD AT LEAST BY SHOWERY WITH COLD AIR
ALOFT SUNDAY AND MONDAY.  LESS CONFIDENT IN LATER PERIODS.
GK

&&

.AVIATION...EXPECT ISOLATED THUNDERSTORMS TO DEVELOP LATE THIS
AFTERNOON AS INSTABILITY INCREASES.  EXPECT MAINLY TO OCCUR IN
MOUNTAINS AND HAVE VICINITY THUNDERSTORMS AT HAILEY.  EXPECT VFR
CONDITIONS TO PREDOMINATE THROUGH THURSDAY.  EXPECT MORE WIDESPREAD
SHOWERS AND THUNDERSTORMS THURSDAY AS COLD FRONT APPROACHES.  EXPECT
WINDS IN THE 15 TO 25 KNOT RANGE AT IDAHO FALLS AND POCATELLO
THROUGH EARLY EVENING TONIGHT AND 15 TO 30 KNOTS ON THURSDAY AT
BYI...PIH AND IDA.
GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 22, 3:40 AM MDT, 18 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
340 AM MDT WED APR 22 2009

IDZ017>025-031-032-230945-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
340 AM MDT WED APR 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
THROUGH TONIGHT. THE BEST CHANCE WILL BE IN THE HIGHER ELEVATIONS.
LITTLE TO NO PRECIPITATION IS ANTICIPATED...WITH GUSTY DOWNBURST
WINDS POSSIBLE WITH THE STRONGER SHOWERS/STORMS. THE THREAT OF
SMALL HAIL IS LOW AT THIS POINT IN TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

RAIN AND MOUNTAIN SNOW SHOWERS WILL INCREASE HEADING INTO THE
WEEKEND. THERE IS THREAT OF THUNDERSTORMS AGAIN ON THURSDAY INTO
THE EVENING HOURS FOR AREAS EAST OF THE CENTRAL MOUNTAINS. THERE
IS A THREAT FOR MORE ORGANIZED AND STRONGER STORMS THURSDAY.
EXPECT LOCALLY HEAVY DOWNPOURS AND SMALL HAIL WITH SOME OF THIS
ACTIVITY. WHERE THE LOWER LEVELS OF THE ATMOSPHERE REMAIN DRIER,
GUSTY DOWNBURST WINDS ARE POSSIBLE. AT THIS TIME...THE THREAT OF
SEVERE WEATHER REMAINS LOW. COLDER AIR WILL MOVE BACK INTO EASTERN
IDAHO WITH HIGHS DROPPING BACK INTO THE 40S AND 50S FOR THE LOWER
ELEVATIONS WITH SOME 20S AND 30S RETURNING TO THE MOUNTAINS. WITH
AN ACTIVE WEATHER PATTERN TRYING TO DEVELOP...THE THREAT OF
PRECIPITATION WILL CONTINUE INTO EARLY NEXT WEEK.

SNOWMELT WILL CONTINUE OVER THE NEXT 24 TO 48 HOURS...BEFORE
COLDER TEMPERATURES WILL LIKELY SLOW DOWN THE PROCESS.
HOWEVER...ANY RAIN OR SNOW THAT FALLS COULD ADD TO ALREADY SLOWLY
RISING RIVERS AND STREAMS. CURRENT PRECIPITATION AMOUNTS ARE NOT
FORECAST TO BE TERRIBLY HIGH INTO THIS WEEKEND. RIVER AND STREAM
FORECASTS ARE NOT CALLING FOR ANY FLOODING THROUGH THIS WEEKEND.
YOU SHOULD STILL BE CAREFUL AROUND ANY RIVERS OR STREAMS THAT
APPEAR HIGH AND RUNNING FASTER THAN USUAL.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 7:41 PM MDTSevere Thunderstorm WarningPIHBlaine, Butte, Custer49 min
Apr 22, 8:11 PM MDTSevere Thunderstorm WarningPIHButte, Custer34 min
Apr 22, 8:44 PM MDTSevere Thunderstorm WarningPIHButte, Custer46 min
Apr 22, 9:28 PM MDTSevere Thunderstorm WarningPIHButte, Clark, Jefferson32 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.